Texas, 2021

Damaging Wind in Texas, July 28, 2021

July 28, 2021 · NWS EWX · 1 event in 1 county or zone

An upper level low moved across Texas from the Gulf of Mexico and generated isolated thunderstorms. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved across Texas from the Gulf of Mexico and generated isolated thunderstorms. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 28, 1:36 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 28, 1:36 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
236 PM CDT Wed Jul 28 2021

.SHORT TERM (Today through Thursday)...
Latest 500mb RAP analysis places an inverted trough over
northeastern Mexico, with a notable spin on GOES 16 WV imagery.A
598dm Subtropical Ridge remains centered over north-central Kansas,
acting to suppress convection. Despite this ridging, the
aforementioned inverted trough will act to generate isolated showers
and thunderstorms this afternoon and evening, especially over the
Coastal Plains, northern Hill Country, and Southern Edwards Plateau.
An shower or storm activity should quickly wane after 03Z from east
to west, with another mild, muggy, and seasonable night in store.

Thursday looks similar to today, but we'll be on the backside of the
inverted trough, and the Subtropical Ridge will slowly begin
migrating further south yet again. This will act to further suppress
convection, but we will still hold onto 20% PoPs as sea breeze
influences will still be at play. As far as temperatures go, it will
be slightly cooler today, as increased cloud cover in isolated
showers and storms will keep temps slightly cooler, generally in the
lower 90s north and mid to upper 90s south. Thursday will be
slightly warmer and closer to normals with highs back in the mid to
upper 90s areawide, with a few spots in the Rio Grande Plains
getting near the century mark.

&&

.LONG TERM (Thursday Night through Tuesday)...
As ridging moves back in, rain shuts off for most of the area with
the exception of some coastal sea breeze showers that may move
inland. The weekend should be a mostly dy forecast with temperatures
on the rise. Highs over the weekend to be at or just above normal.
With the humidity, the heat index values become elevated. Practice
heat safety if outdoors. By Sunday night, a cold front approaches
from the north and should remain north of the area, however, would be
the focus for some showers and thunderstorms in the afternoon
beginning on Monday. For this package, have opted to keep POPs low
until better agreement on how far south the front moves. Increased
cloudiness and some weakness in the ridge should take temperatures
down a few degrees early to mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              94  76  96  76  95 /  30  10  20  -   20
Austin Bergstrom Intl Airport  94  75  95  75  95 /  30  10  20  -   20
New Braunfels Muni Airport     94  74  96  74  95 /  20  10  20  -   20
Burnet Muni Airport            93  75  94  75  95 /  30  10  20  -   20
Del Rio Intl Airport           98  76  99  78  99 /  20  20  -   -   -
Georgetown Muni Airport        94  76  95  75  95 /  30  10  20  -   20
Hondo Muni Airport             94  74  95  74  95 /  10  -   10  -   20
San Marcos Muni Airport        95  74  96  74  96 /  20  10  20  -   20
La Grange - Fayette Regional   95  77  96  77  95 /  30  10  20  -   30
San Antonio Intl Airport       93  75  94  76  94 /  10  -   10  -   20
Stinson Muni Airport           95  76  96  77  96 /  10  -   10  -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...YB
Decision Support...Runyen
Hazardous weather outlook, Jul 28, 2:57 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 AM CDT Wed Jul 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 AM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Hood radar (KGRK), 31 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 28, 3:30 PM CST
Where
Williamson County, 1.38 mi WNW of Georgetown
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.640, -97.690

A thunderstorm produced wind gusts estimated at 70 mph. A video on social media showed a microburst that overturned a camper, caused some minor tree damage, and damaged a door at a business.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972285.